Alert archive / Washington / Wind Advisories in 2020

Wind Advisory 1, NWS Pendleton, OR

January 2, 2020Kittitas County, Yakima County, Washington

NWS Pendleton, OR issued this wind advisory at Jan 2, 2020, 1:54 AM PST for Kittitas County, Yakima County, Washington. It took effect at Jan 2, 2020, 2:00 AM PST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2020, 1:54 AM PST (09:54 UTC)
In effect from
Jan 2, 2020, 2:00 AM PST
Expired
Jan 2, 2020, 6:14 AM PST
In force
4 hr
Issued by
NWS Pendleton, OR

Counties Kittitas County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 188 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 00:00Z, 9.9 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2020-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2020-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897117136156175194Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
109 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

880 
WWUS76 KPDT 020954
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
154 AM PST Thu Jan 2 2020

WAZ026-021800-
/O.NEW.KPDT.WI.Y.0001.200102T1000Z-200102T1800Z/
Kittitas Valley-
Including the cities of Ellensburg and Thorp
154 AM PST Thu Jan 2 2020

...WIND ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WHAT...Northwest winds sustained 30 to 40 mph with frequent
  gusts 45 to 50 mph, especially in wind prone areas.

* WHERE...Kittitas Valley.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
1 follow-up statement
884 
WWUS76 KPDT 021414
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
614 AM PST Thu Jan 2 2020

WAZ026-021515-
/O.CAN.KPDT.WI.Y.0001.000000T0000Z-200102T1800Z/
Kittitas Valley-
614 AM PST Thu Jan 2 2020

...WIND ADVISORY IS CANCELLED...

Winds have fallen below advisory level; however, gusts between 35
and 40 mph will remain possible through 10 AM this morning.

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Jan 1, 10:30 PM PST, 3 hours 24 minutes earlier.

Area forecast discussion, Jan 1, 10:30 PM PST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
1030 PM PST Wed Jan 1 2020

.SHORT TERM...Upper ridge offshore with strong northwest flow
aloft into the Pacific northwest. Satellite indicates cloudy skies
tonight into Thursday. Some light rain and mountain snow especially
for upslope regions of the Cascades and Blues. Winds aloft continue
to mix down to the surface with breezy to locally windy conditions.
This should slowly diminish overnight. The upper ridge will be
centered over the region Friday with mostly sunny skies and warm
temperatures. 00z models continue to show a fairly strong cold
front moving through the forecast area Friday night into Saturday
morning with rain and mountain snow. 94

.AVIATION...06z tafs. Ceilings 060-120 overnight lowering to 030-060
Thursday as a warm front moves through with light rain. Winds
10-25kt.

&&

.PREV DISCUSSION... /issued 229 PM PST Wed Jan 1 2020/

SHORT TERM...Today through Friday Night...
A compact shortwave trough continues to move across the region
through fast northwest flow. This feature will be the main weather
maker in the near term, bringing moderate snow to the Cascades
and Blues/Wallowas of northeast Oregon and southeast Washington.
It will also foster unseasonably warm temperatures and windy
conditions through the rest of the afternoon. At this time, given
the rather high snow levels, total snow accumulations look to
remain below advisory criteria, but this will need to be monitored
closely as snow levels begin to fall later today into tonight.
Still expect several inches of snow for elevations above 4000 to
5000 ft.

As we head into Thursday and Friday, a high amplitude ridge will
build in across the Pacific Coast, shifting eastward with time. On
the northern periphery of this feature, another weak shortwave
will continue to generate snow accumulations over the Washington
Cascades through Friday morning. This area of high pressure will
nose into the region for much of the day on Friday with drier and
continued mild temperatures.

Late Friday night into Saturday morning, another storm system
will begin bearing down on the Pacific Coast. This will bring
increasing chances for valley rain and mountain snow as we head
into the weekend.

79/Austin

LONG TERM...Saturday through Wednesday...
A weather system will affect the two state area this weekend with
rain and snow. A challenge could be along the east slopes of the
wa cascades where cold air may be trapped and any pcpn that falls
could be a wintery mix for Saturday morning and perhaps into
portions of the gorge. Meanwhile snow should fall across the
higher elevations while rain showers are expected elsewhere.
Several disturbances will continue to enter the pacnw into the
beginning of the week and keep the unsettled weather in the
forecast with mountains snow and valley rain. A ridge of high
pressure is forecast to build into wa/or Tuesday and drier
conditions are expected. Another weather system is likely for the
middle of the week with increasing clouds and showers possible on
Wednesday. Temperatures through the period should remain slightly
above normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  35  42  35  51 /  10  20  20   0
ALW  36  43  37  51 /  10  20  30   0
PSC  38  45  39  51 /   0  20  20   0
YKM  32  42  33  48 /   0  30  20  10
HRI  37  45  36  51 /   0  20  20   0
ELN  29  37  29  43 /  10  30  30  10
RDM  29  43  30  54 /  10  10  10   0
LGD  32  38  30  44 /  20  30  30   0
GCD  31  42  31  51 /  40  20  10   0
DLS  37  45  36  51 /  10  30  20  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

94

Nearby

Wind Advisories in Washington, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.